Monday, March 2, 2015
Addiction and Substance Abuse
After effects of cocaine treatment
I used cocaine for several months on a regular basis, daily. I went to treatment and made the physical adjustment just fine. For two months I had no cravings or anything. Then one night my wife and I got into an argument and I snapped went crazy throwing things yelling pushing her etc. After the fight I got in my truck and went on the lamb for three weeks. I did not use but did crazy things and was totally confused living out of hotels and not letting anyone know my exact location. Why did this happen the things I did are not a part of my nature at all.
The treatment of cocaine addiction can sometimes require an inpatient stay and medical monitoring, a partial hospitalization or an outpatient treatment group experience, along with a daily dose of a Cocaine Anonymous group. You do not disclose what type of treatment you experienced. It is important to acknowledge that the treatment is just beginning after the physical withdrawal of the drug.
The frequence and duration of cravings varies with each individual. You were fortunate to experience 3 weeks without episodes of intense cravings which are a normal part of the recovery process. There are many physical, psychological and social adjustments on the road to recovery.
There could be several contributing factors to this episode. You could have experienced a bottling of emotions and lack of replacement activities to help you have positive outlets for these feelings. Daily contact with a sponsor helps the person in recovery have an external barometer on their emotional state and to develop healthy and constructive outlets for feelings. There is a grief response which a person in recovery experiences which can be understood and coped with in the context of CA groups and dialogue with a sponsor. Oftentimes, other issues start to surface, especially issues related to feelings of anger, control and manipulation. A sponsor and CA group can help with understanding triggers and a range of symptoms called Post Acute Withdrawal symptoms.
If you have not yet started to attend groups, I would encourage you to do so, starting today. You will have an opportunity to develop a new community of support in your recovery. Ask for a temporary sponsor as you begin the process and make an effort to contact that sponsor every day.
Deborah L Hoy, CNS
Clinical Instructor at the College of Nursing
College of Nursing
The Ohio State University